Hemobilia due to Mycotic Hepatic Artery Aneurysm

Bilal Nazif, D.O.1, Juan Menjivar, M.D.1, Carlos Paris, M.D.2, Juan Castano, M.D.1, Michelle Cordoba-Kissee, M.D.3, Timothy Heath, M.D.3, 1University of Texas Rio Grande Valley - Doctors Hospital at Renaissance; 2University of Texas Rio Grande Valley - Doctors Hospital at Renaissance, Edinburg, TX; 3University of Texas-Rio Grande Valley

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 750

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , ,

Case Presentation: A 58 year old man with history of Enterococcus faecalis endocarditis and mechanical aortic valve replacement on oral anticoagulation presented to the emergency department with epigastric and right upper quadrant abdominal pain, melena, hematochezia, and hematemesis of one weeks’ duration. Physical exam revealed jaundice and abdominal tenderness in the right upper quadrant and epigastrium. Laboratory values on admission were consistent with acute blood loss anemia and elevated liver function tests. Abdominal imaging demonstrated a 4 cm right hepatic artery aneurysm with evidence of an aneurysm-to-common bile duct fistula seen on arterial Doppler imaging studies. Urgent upper esophagogastroduodenoscopy revealed a thrombus at the ampulla of Vater with active bleeding. Shortly thereafter, the patient underwent successful transcatheter arterial embolization and coiling of the right hepatic artery aneurysm. His bleeding subsided and he was eventually discharged from the hospital.

Discussion: The patient in this case was known to have a right hepatic artery aneurysm that we strongly believe was mycotic in nature given his history of endocarditis. He initially refused any type of intervention and eventually presented with upper GI bleeding. The diagnostic challenge was met with the fact that there was a fistula formation between the HAA and the common bile duct leading to hemobilia. Mycotic aneurysms are rare but serious complications of infective endocarditis. They are thought to result from septic emboli lodging into the arterial lumen leading to inflammation, necrosis, and weakening of the arterial wall which eventually causes dilation. Mortality after spontaneous rupture has been noted to be as high as 40%. Hemobilia is a rare cause of upper GI bleeding. Approximately 60% of cases are associated with iatrogenic trauma; other causes include external trauma, neoplasm, and vascular anomalies. Presenting signs include jaundice, right upper quadrant abdominal pain, and gastrointestinal bleeding. However, this triad, known as Quincke’s Triad, is seen in less than one-fourth of patients.

Conclusions: Due to the rarity of the condition seen in our case, we felt the need to address this as a possible etiology of upper GI bleeding. It is important to always keep an open mind, and for practitioners to be able to consider this diagnosis in the correct clinical setting in order to prevent a potentially fatal outcome.

To cite this abstract:

Nazif, B; Menjivar, J; Paris, CA; Castano, J; Cordoba-Kissee, M; Heath, T. Hemobilia due to Mycotic Hepatic Artery Aneurysm. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 750. https://www.shmabstracts.com/abstract/hemobilia-due-to-mycotic-hepatic-artery-aneurysm/. Accessed July 20, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.